Thunderstorm Wind, Powell
- When
- June 30, 4:40 PM EST
- Where
- Powell County, Clay City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.867, -83.917
Trees down in Clay City.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 30, 9:30 AM EST, 7 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1030 AM EDT THU JUN 30 2005 .DISCUSSION... ONLY MINOR CHANGES MADE FOR THE UPDATED FORECAST. HAVE EXPANDED THE TEMPERATURE RANGE DOWNWARD IN MANY INSTANCES FOR THIS AFTERNOON AND TONIGHT. THIS AFTERNOON THE OUTCOME WILL DEPEND ON EXTENT OF CLOUDS/PRECIP WHICH DEVELOP. IF CONVECTION IS MINIMAL OR TAKES UNTIL LATE DAY TO DEVELOP WE WILL REACH THE ORIGINAL FORECAST HIGHS...BUT IF IT IS MORE WIDESPREAD AND DEVELOPS EARLIER SOME LOCATIONS MAY STAY A BIT COOLER. ALSO...BASED ON TEMPS IN RECENT NIGHTS...MANY LOCATIONS SHOULD DIP INTO THE 60S AGAIN...AND HAVE USED A RANGE TO INCLUDE COOLER TEMPS FOR TONIGHT. && .PREV DISCUSSION... 455 AM EDT THU JUN 30 2005 THIS MORNINGS SFC CHART FEATURES A COLD FRONT OVER THE MIDWEST PUSHING EASTWARD. THERE IS PLENTY OF SHOWER AND THUNDERSTORM ACTIVITY ALONG THE FRONTAL BOUNDARY...AND ONLY SOME ISOLATED SHOWERS OUT AHEAD OF THE SYSTEM. UPPER AIR HAS LOW PRESSURE TROUGH CENTERED OVER THE NORTHERN PLAINS...WITH WEAK RIPPLES TRACKING THROUGH THE BASE. MODELS ARE IN GENERAL AGREEMENT BRINGING A STRENGTHENING SHORTWAVE ACROSS OUR AREA THIS AFTERNOON. THIS SHORTWAVE SHOULD PROVIDE THE ENTIRE CWA WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS AS OPPOSED TO MAINLY THE NORTH AND EAST AS SEEN OVER THE PREVIOUS FEW DAYS. THE COLD FRONT WILL BE RIGHT ON THE HEELS OF THIS AFTERNOONS EXITING SHORTWAVE. HOWEVER...THE MAIN PUSH WILL BE MORE EASTWARD THAN SOUTHWARD. THIS WILL TEND TO SLOW DOWN THE SOUTHERN...OR TAIL END OF THE FRONTAL BOUNDARY A BIT. HOWEVER...MODELS ARE BECOMING MORE CONSISTENT WITH THE FROPA...SOME TIME FRIDAY EVENING FOR OUR AREA. PLENTY OF MOISTURE AND VERY GOOD INSTABILITY IN PLACE FOR THIS AFTERNOONS SHORTWAVE AND FRIDAYS COLD FRONT. CONSEQUENTLY...SPC HAS PLACED PORTIONS OF OUR AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THE ENTIRE CWA IN A SLIGHT RISK FOR FRIDAY. DAYTIME HEATING AND THE FRONTAL BOUNDARY WILL PROVIDE THE BULK OF ANY LOWER LEVEL INSTABILITY AND FORCING...WHILE A DECENT 80KT 300H JET WILL PROVIDE SOME UPPER LEVEL SUPPORT. EASTERN KENTUCKY WILL ALSO BE IN THE FAVORED RRQ BY FRIDAY AFTERNOON. TOUGH CALL ON THE HIGH TEMPS FOR TODAY. HAD TROUBLE UNDERSTANDING WHY MET MOS GUIDANCE HAS BEEN CONSISTENTLY SO LOW. IT APPEARS THE NAM TRIES TO ROTATE SOMEWHAT COOLER 850H TEMPS INTO THE REGION FROM THE NORTHEAST AS THE RIDGE OVER THE OHIO VALLEY BUCKLES UNDER PRESSURE FROM THE MIDWEST SYSTEM. HOWEVER...BASED ON LAST NIGHTS 0Z SOUNDINGS FROM SOME UPSTREAM STATIONS...THE NAM IS BRINGING IN AIR THAT IS 3 TO 4C TOO COOL. THE GFS WAS RIGHT ON TARGET. SO FEELING IS THAT THE NAM IS WAY TOO COOL AT 850 MB AND CONSEQUENTLY...WAY TOO COOL FOR TODAYS HIGH TEMPS. ONE PROMISING NOTE IS THAT THE 0Z MET MOS DID MAKE A GOOD JUMP UP FOR TODAYS HIGHS. SO AT LEAST IT IS TRENDING WARMER. BELIEVE THE ONLY WAY THE MET COULD BE RIGHT IS IF ENOUGH CLOUDS AND SHOWER ACTIVITY KEEPS TEMPS DOWN...MAKING IT RIGHT FOR THE WRONG REASON. IN THE END DECIDED TO BUMP THIS AFTERNOON HIGHS BACK UP TO NEAR 90. TEMPS WERE REACHING THAT LEVEL BY ABOUT NOON THIS MORNING. SO FEEL REASONABLY SAFE GOING NEAR 90 FOR HIGHS TODAY. FOR THE REST OF THE SHORT TERM...STAYED CLOSE TO MOS GUIDANCE FOR POPS AND TEMPS AS THERE WAS DECENT OVERALL AGREEMENT. 925 PM EDT WED JUN 29 2005 DIURNAL CONVECTION HAS ENDED AS EXPECTED WITH SUNSET AND SKIES HAVE CLEARED OUT WELL EXCEPT FOR SOME CIRRUS DEBRIS DRIFTING SOUTHEAST FROM LINGERING CONVECTION OVER THE OHIO VALLEY. EXPECT THE REMAINDER OF THE NIGHT TO BE QUIET ACROSS THE AREA WITH THE ACTIVITY OVER OH AND IN DISSIPATING BEFORE IT HAS A CHANCE TO MOVE INTO OUR CWA. FOG WILL DEVELOP IN VALLEYS ESPECIALLY IN AREAS THAT RECEIVED RAINFALL THIS AFTERNOON AND EVENING BUT WIDESPREAD DENSE FOG IS NOT EXPECTED TONIGHT. INHERITED FORECAST HAD ALL OF THE ABOVE HANDLED WELL AND JUST BASICALLY MADE SOME MINOR ADJUSTMENTS TO SHORT TERM SKY AND TEMP GRIDS. ZONES ARE IN GREAT SHAPE AND WILL JUST UPDATE TO TAKE OUT EVENING WORDING. UPDATED PRODUCTS ARE ON THEIR WAY. 515 PM EDT WED JUN 29 2005 STORMS HAVE AGAIN POPPED UP IN THE HEAT OF THE DAY...BUT WILL EXPECT THEM TO DIMINISH AS HEATING IS LOST. MOST NOCTURNAL MCS ACTIVITY SHOULD BE TO OUR WEST AND NORTHWEST TONIGHT. ON THURSDAY...HAVE FAVORED A COMPROMISE ON MOS POPS WHICH LEANS TOWARD THE ETA. NOT BULLISH ON THE IDEA OF AN MCS PERSISTING INTO THE DAY...BUT THINK REDEVELOPMENT WILL OCCUR DURING THE DAY. THE ETA HAS NOTABLY COOLER MID LEVEL TEMPS OVER US ON THURSDAY COMPARED TO THE GFS. THE GFS TRENDED COOLER SINCE YESTERDAY. THE COOLER MID LEVEL TEMPS PRESENT LESS OF A CAP TO INHIBIT CONVECTION. BECAUSE OF THIS...HAVE ALSO GONE A BIT BELOW THE GFS MOS TEMPS...THINKING THAT GREATER AMOUNT OF CLOUDS/PRECIP THAN SHOWN BY GFS WILL HOLD TEMPS DOWN SLIGHTLY. CONVECTION SHOULD DIMINISH AGAIN ON THURSDAY EVENING...BUT CAN NOT RULE OUT SOMETHING OVERNIGHT AS A COLD FRONT APPROACHES FROM THE NW. THIS FRONT PUSHES THROUGH ON FRIDAY. HAVE FAVORED THE SLOWER PUSH OF THE ETA...WITH THE TREND IN RECENT DAYS BEING FOR A SLOWER PASSAGE...AND THE ETA TYPICALLY SHOWING BETTER HANDLING OF THE TRANSITION AS THE FRONT JUMPS THE MOUNTAINS. THIS GIVES HIGHEST POPS IN OUR SOUTHEAST COUNTIES ON FRIDAY. SKIES CLEAR BEHIND THE COLD FRONT ON FRIDAY NIGHT AND SATURDAY. WITH THE ETA NOT QUITE AS AGGRESSIVE WITH THE COOLER AIR...HAVE GONE SLIGHTLY ABOVE THE GFS MEX MOS FOR HIGHS ON SATURDAY. FOR THE PERIOD SATURDAY NIGHT THROUGH WEDNESDAY... GENERAL CONSENSUS OF DRY WEEKEND CONTINUES AS HIGH PRESSURE CONTROLS WITH LOWER RELATIVE HUMIDITIES. MODELS DIVERGE A BIT INTO NEXT WEEK WITH ECMWF BUILDING BERMUDA HIGH BACK IN ENOUGH TO THWART ANY REAL FORCING MECHANISMS THOROUGH THE MIDDLE OF NEXT WEEK. GFS IS A BIT MORE HEDGED...WITH UPPER LEVEL RIDGING NOT QUITE AS STRONG AND ALLOWING FOR A WEEK DISTURBANCE TO AFFECT US ON TUESDAY. PER HPCS DISCUSSION HAVE STUCK CLOSE WITH PERSISTANCE FROM YESTERDAY...KEEPING CLOSER WITH THE ECMWF AND KEPT DIURNAL 20 POPS THROUGH MIDDLE OF NEXT WEEK WITH SOUTHERLY FLOW ENGAGING ONCE AGAIN. CONSEQUENTLY...WENT SLIGHTLY WARMER ON HIGH TEMPERATURES THAN THE OPERATIONAL GFS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && HAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 101 PM EDT THU JUN 30 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 101 PM EDT THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THESE MAY CONTAIN GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL. ADDITIONALLY...HEAT INDICES WILL BE IN THE MID 90S FOR SOME LOCATIONS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE FRIDAY. SOME OF THESE MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. THUNDERSTORMS WILL BE POSSIBLE FROM INDEPENDENCE DAY THROUGH WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON FRIDAY. RAY/GEOGERIAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
534 PM EDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG MOREHEAD 38.19N 83.44W
06/30/2005 ROWAN KY LAW ENFORCEMENT
CITY DISPATCH REPORTS TWO TREES DOWN INSIDE CITY LIMITS.
&&
DSTAMPERThe Jackson,KY radar (KJKL), 61 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees down in Clay City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451833.